Kansas, 2013

Hail and Damaging Wind in Kansas, May 8, 2013

May 8, 2013 · NWS TOP · 6 events in 5 counties and zones

Disorganized storms moved into the area during the evening hours of May 8th after initiating over western and central Kansas. Most of Kansas was within the warm sector as a mid-level trough advanced across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Disorganized storms moved into the area during the evening hours of May 8th after initiating over western and central Kansas. Most of Kansas was within the warm sector as a mid-level trough advanced across the region. The instability was modest although the shear was relatively weak which inhibited persistent updrafts. The severe weather that was produced over the area was isolated and short lived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, May 8, 2:24 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED MAY 8 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 308 PM CDT WED MAY 8 2013

AT 3 PM...SURFACE LOW PRESSURE REMAINED CENTERED ON THE PANHANDLE OF
OKLAHOMA WITH A WEAK SURFACE TROUGH EXTENDING INTO NORTH CENTRAL
KANSAS AND INTO EXTREME SOUTHEAST NEBRASKA. A SHORT WAVE TROUGH WAS
EVIDENT IN WATER VAPOR SATELLITE IMAGERY...MOVING INTO EXTREME
SOUTHWEST KANSAS WITH ANOTHER WEAK DISTURBANCE FOLLOWING QUICKLY
BEHIND IT AROUND THE SOUTHERN FLANK OF A STRONGER TROUGH IN
COLORADO. THIS WAVE HAS ALREADY BEGUN TO INITIATE CONVECTION IN
COLORADO...AND MORE RECENTLY IN SOUTHWEST KANSAS AND WESTERN
OKLAHOMA. CONVECTIVE COVERAGE WILL INCREASE THIS AFTERNOON AS THE
WAVE CONTINUES EAST INTO KANSAS...EVENTUALLY WITH ONE OR MORE
CLUSTERS OF THUNDERSTORM ACTIVITY MOVING ACROSS KANSAS AND OKLAHOMA.
EXPECT THE PRIMARY THUNDERSTORM CLUSTER TO TAKE SHAPE AMIDST THE
FORCING OF THE LEAD SHORT WAVE THROUGH 6 PM IN WESTERN AND CENTRAL
KANSAS. THESE STORMS WILL MOVE EAST WHILE ADDITIONAL THUNDERSTORMS
DEVELOP ALONG THE SURFACE TROUGH AXIS/CONVERGENCE ZONE INTO EAST
CENTRAL AND NORTHEAST KANSAS. THE BEST CHANCE FOR THUNDERSTORMS IN
THE LOCAL FORECAST AREA APPEARS TO BE FROM AROUND 7 PM THROUGH 3 AM
OR SO...WITH SOME POTENTIAL FOR SHOWERS AND A FEW STORMS TO LINGER
BEYOND 3 AM AND EVEN PAST SUNRISE...ALTHOUGH CHANCES APPEAR BETTER
TO DRY OUT BY AROUND SUNRISE.

MOST MODEL GUIDANCE HAS AGAIN INFLATED THE AMOUNT OF AVAILABLE
INSTABILITY DUE TO OVER-FORECASTING BOUNDARY LAYER MOISTURE.
REGARDLESS...MLCAPE SHOULD BE ON THE ORDER OF 1500 TO 2000 J/KG. THE
MAIN LIMITING FACTOR IN SEVERE WEATHER POTENTIAL WILL BE FAIRLY WEAK
MID LEVEL FLOW...ESPECIALLY NORTH OF INTERSTATE 70. IMMEDIATELY
SOUTH OF THE TRACK OF THE SHORT WAVE TROUGH...EXPECT 500 HPA FLOW TO
BE SLIGHTLY STRONGER WITH PERHAPS UP TO 45 KTS AT TIMES INTO EAST
CENTRAL KANSAS LATER IN THE EVENING. THUS EXPECT ANY SEVERE WEATHER
TO BE LIMITED TO LOCATIONS NEAR AND SOUTH OF I-70 WHERE THE DEEP
LAYER SHEAR IS POTENTIALLY STRONGER AND MORE SUPPORTIVE OF
CONVECTIVE ORGANIZATION. STILL FEEL THAT THE OVERALL SEVERE WEATHER
THREAT IS SMALL AS THE INSTABILITY WILL BE ON A DECREASING TREND BY
THE TIME THAT SHEAR INCREASES AND STORMS REALLY GET GOING IN THE
LOCAL AREA...BUT THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ROUGHLY
QUARTER SIZE AND PERHAPS ISOLATED DAMAGING DOWNBURST WINDS.
FINALLY...THERE IS POTENTIAL FOR THUNDERSTORMS TO LINGER OVER THE
SAME AREAS FOR A PROLONGED PERIOD GIVEN THE EXPECTED DEVELOPMENT IN
ADVANCE OF THE MAIN THUNDERSTORM CLUSTER. SO POCKETS OF HEAVY
RAINFALL WILL BE POSSIBLE AND EVEN LOCALIZED FLOODING IS NOT OUT OF
THE QUESTION.

THURSDAY WILL SEE QUITE A BIT OF CLOUD COVER EARLY WITH SOME
RECOVERY OF A BIT OF INSTABILITY BY LATER IN THE DAY. WITHOUT A
STRONG FORCING MECHANISM...EXPECT ANY SHOWER AND THUNDERSTORM
ACTIVITY TO BE SPORADIC AND NOT PARTICULARLY WIDESPREAD.
TEMPERATURES SHOULD CLIMB INTO THE LOWER 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 308 PM CDT WED MAY 8 2013

THURSDAY EVENING THROUGH SATURDAY...

ON THURSDAY EVENING...THE SCATTERED SHOWERS AND THUNDERSTORMS WILL
GRADUALLY COME TO AN END OVER NORTH CENTRAL KANSAS. THE OPERATIONAL
MODELS ARE IN GOOD AGREEMENT OF THE TROUGH AXIS TRANSLATING
SOUTHEAST OF THE CWA BY 12Z FRIDAY. TRENDED POPS DOWNWARD BASED ON
THIS THINKING TO A SLIGHT CHANCE FRIDAY MORNING WITH AN OVERALL
PLEASANT AFTERNOON IN STORE. HIGHS ARE GENERALLY IN THE UPPER 60S WITH
LIGHT NORTHERLY WINDS.

HIGH PRESSURE INFLUENCE FRIDAY EVENING WILL ALLOW WINDS TO BECOME
LIGHT AND VARIABLE. MID LEVEL DRY AIR ADVECTING SOUTHWARD MAY CLEAR
SKIES TEMPORARILY COOLING TEMPERATURES TO THE UPPER 40S BY SUNRISE
SATURDAY. A FAST MOVING UPPER TROUGH DIGGING NEAR THE GREAT LAKES
REGION WILL USHER IN ANOTHER WAVE...CANADIAN FRONT AND A SHOT OF
COOLER AIR FOR THE LATTER PART OF THE WEEKEND. THE LATEST RUN OF THE
GFS...NAM AND ECMWF HAVE THE SURFACE FRONT THROUGH THE CWA BY 18Z
WITH INCREASING CLOUDINESS AND TEMPERATURES HOLDING STEADY IN THE
60S. CONFIDENCE IS LOW IN HOW WARM TEMPERATURES WILL WARM BEFORE THE
FRONT ENTERS WITH PERHAPS A GRADIENT RANGING FROM THE LOW 60S NEAR
THE NEBRASKA BORDER TO THE LOW 70S OVER FAR EAST CENTRAL KANSAS.
LOWERED PRECIP CHANCES TO SLIGHT MAINLY SOUTH OF THE KANSAS
TURNPIKE AS MOISTURE AVAILABILITY WITH THIS SYSTEM IS TRENDING
DRIER.

SATURDAY EVENING THROUGH WEDNESDAY...

DRY AIR QUICKLY FILLS IN OVER THE CWA FOR SATURDAY EVENING AS THE
COLD FRONT EXITS THE AREA. THIS COMBINED WITH LIGHT SURFACE WINDS
WILL SET THE STAGE FOR BELOW NORMAL LOWS DROPPING INTO THE LOW 40S.
SOUTHERLY FLOW RETURNS AS THE SHALLOW AIRMASS RECOVERS INTO THE 60S
ON SUNDAY. HEADING INTO THE NEXT WEEK...IT APPEARS THE ACTIVE
WEATHER PATTERN IN RECENT WEEKS COMES TO A TEMPORARY LULL AS AN
EXPANSIVE RIDGE BUILDS EASTWARD. BY TUESDAY THE RIDGE BEGINS TO
BREAK DOWN WITH ZONAL FLOW DEVELOPING ALOFT. MAY SEE A SLIGHT CHANCE
FOR THUNDER AS THE GFS TRIES TO BRING DOWN A FRONTAL BOUNDARY
WEDNESDAY AFTERNOON. MEANWHILE THE 12Z ECMWF KEEPS MOST OF THE
PRECIP EAST AND NORTH OF THE AREA. OVERALL SKIES ARE MOSTLY SUNNY AS
HIGHS RISE INTO THE LOW 80S WITH OVERNIGHT LOWS DIPPING INTO THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 308 PM CDT WED MAY 8 2013

EXPECT PREDOMINANT VFR CONDITIONS THROUGH THE TAF PERIOD WITH MAIN
UNCERTAINTY BEING THE TIMING OF THUNDERSTORMS AND ANY POTENTIAL
REDUCTION IN FLIGHT CONDITIONS WITH TS. EXPECT TS TO WAIT UNTIL
AFTER 22Z BEFORE SCATTERED STORMS INITIATE...AND MAY WAIT UNTIL
AFTER 00Z. TS CHANCES INCREASE THIS EVENING AND OVERNIGHT WITH
MULTIPLE ROUNDS OF TS POSSIBLY IMPACTING TAF SITES. VIS MAY
BRIEFLY REDUCE TO IFR UNDER HEAVIER STORMS BUT TIMING VERY
UNCERTAIN. BETTER CHANCE OF MORE PERSISTENT MVFR CIGS AS PRECIP
WINDS DOWN AFTER 09Z OR SO...BUT FEEL MORE CONFIDENT IN VFR AT
THIS TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM...BOWEN
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 8, 2:29 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 8 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-092030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA
LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. A FEW STORMS MAY
BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS
AND ISOLATED DAMAGING WIND GUSTS THROUGH THIS EVENING...MAINLY
NEAR AND SOUTH OF INTERSTATE 70. WHILE A FEW THUNDERSTORMS MAY
DEVELOP BY LATE THIS AFTERNOON...THE MAJORITY OF STORMS SHOULD
HOLD OFF UNTIL AFTER 6 PM.

THUNDERSTORM CHANCES CONTINUE OVERNIGHT...PERHAPS WITH MORE THAN
ONE CLUSTER OF STORMS MOVING THROUGH THE AREA...BUT THE POTENTIAL
FOR STRONG STORMS WILL DECREASE AFTER MIDNIGHT.

POCKETS OF HEAVY RAINFALL ARE EXPECTED THROUGH TONIGHT WITH
LOCALIZED FLOODING POSSIBLE...PARTICULARLY WHERE MULTIPLE ROUNDS
OF THUNDERSTORMS IMPACT THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70.

In the hours before

Special weather statement, May 8, 7:33 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED MAY 8 2013

KSZ037-054-090200-
LYON-MORRIS-
833 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES...

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE DUNLAP...BUSHONG AND ALLEN.

&&

LAT...LON 3849 9636 3852 9636 3852 9645 3852 9646
      3869 9645 3871 9629 3865 9616 3848 9630
TIME...MOT...LOC 0133Z 198DEG 21KT 3853 9636

PHILLIPS

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morris

When
May 8, 7:38 PM CST to 7:39 PM CST
Where
Morris County, 2.82 mi S of Dunlap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -96.380

Hail, Osage

When
May 8, 8:03 PM CST to 8:04 PM CST
Where
Osage County, 3.2 mi NNE of Scranton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -95.700

Hail, Shawnee

When
May 8, 8:20 PM CST to 8:21 PM CST
Where
Shawnee County, 1.28 mi ENE of Watson
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.960, -95.580

Hail, Shawnee

When
May 8, 8:23 PM CST
Where
Shawnee County, 3.2 mi SSE of Watson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.570

Thunderstorm Wind, Dickinson

When
May 8, 9:17 PM CST to 9:18 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Pea to dime size hail that was wind driven.

Hail, Pottawatomie

When
May 8, 9:31 PM CST to 9:32 PM CST
Where
Pottawatomie County, 1.61 mi E of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439803, 439804, 439805, 439806, 439808, 439807.